Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 374, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Nov 20, 2004, 5:12 PM CST for Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2004, 5:12 PM CST (23:12 UTC)
- Expired
- Nov 20, 2004, 8:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 202312
FFWEWX
TXC285-210215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CST SAT NOV 20 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
LAVACA
* UNTIL 815 PM CST
* AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 22 MILES WEST OF EZZELL...OR
ABOUT 8 MILES SOUTHWEST OF YOAKUM...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE HALLETTSVILLE AND SUBLIME.
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 2928 9680 2923 9691 2923 9693 2919 9702
2919 9705 2933 9718 2935 9718 2958 9680
2935 9658
$$1 follow-up statement
000
WGUS74 KEWX 210015
FFSEWX
TXC285-210215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CST SAT NOV 20 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CST FOR LAVACA
COUNTY...
AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER SOUTH CENTRAL
LAVACA COUNTY SOUTH OF HALLETTSVILLE AND ALONG AND JUST EAST OF
HIGHWAY 77. THE THUNDERSTORM WAS MOVING EAST AT 20 MPH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
LAT...LON 2928 9680 2923 9691 2923 9693 2919 9702
2919 9705 2933 9718 2935 9718 2958 9680
2935 9658
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 4:30 PM CST, 42 minutes earlier.
Area forecast discussion, Nov 20, 4:30 PM CST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 430 PM CST SAT NOV 20 2004 .DISCUSSION... HEAVY RAIN THREAT IS INCREASING AGAIN ACROSS SOUTH CENTRAL TEXAS. THE PRECIPITABLE WATER VALUES ARE ONCE AGAIN PUSHING NORTH OF 150 PERCENT OF NORMAL FOR MOST AREAS AS A STRONG UPPER LOW TO THE WEST INTERACTS WITH THIS MOISTURE. THE RAIN COOLED AIR IS KEEPING MOST RAIN AS SHOWERS WHICH SHOULD MINIMIZE THE FLOOD THREAT THROUGH LATE SUNDAY. PATCHY FOG WAS OCCURRING MOST AREAS TODAY AND WILL LIKELY CONTINUE THROUGH THE MORNING HOURS SUNDAY. FOR SUNDAY AFTERNOON, MODEL TRENDS ARE LEANING TOWARD WARMER AIR TO MIX INTO A DEEPER BOUNDARY LAYER AND WARM TEMPS INTO THE 70S FOR MANY AREAS. THIS MAY COME WITH ISOLATED SEVERE STORMS AGAIN AS WAS SEEN TODAY IN A FEW SPOTS. PRIMARY THREATS REMAIN HAIL AND TORNADOES WITH THE TORNADO THREAT HOLDING CLOSE TO THE COAST EARLY THIS EVENING AND DISAPPEARING FOR THE REST OF THE NIGHT. AFTERWARDS THE TORNADO THREAT MAY SHIFT DEEPER INTO THE FORECAST AREA DEPENDING ON THE EXTENT OF SOUTH WINDS AND NORTHWARD MIXING OF THE PSEUDO-FRONTAL INVERSION. WITH ABUNDANT MOISTURE CAUSING NUMEROUS CELLS IN COMPETITION WITH EACH OTHER, THE SEVERE/TORNADO THREAT TONIGHT AND SUNDAY STILL LOOKS TOO ISOLATED FOR MENTION IN THE FORECAST. THIS THREAT WILL REMAIN CONDITIONAL THROUGH TUESDAY WHEN THE UPPER STORM SYSTEM FINALLY DEPARTS. UNFORTUNATELY, THE CUMULATIVE RAIN AMOUNTS WILL MAKE FOR ANOTHER FLOOD CONCERN BY AS EARLY AS LATE SUNDAY AND CONTINUING THROUGH TUESDAY. BY WEDNESDAY AN HONEST TO GOODNESS COLD FRONT FINALLY WIPES AWAY ALL BUT THE GROUND MOISTURE AND BRINGS WITH IT A CHANCE OF FREEZING TEMPS BY THURSDAY MORNING. THE MODELS ARE SHOWING GOOD AGREEMENT AND CONSISTENCY ON KEEPING A POLAR JET DOMINATED PATTERN, SO THE CHANCE OF SUSTAINED DRY WEATHER APPEARS TO BE ON THE INCREASE FOR LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 74 65 74 / 60 60 60 70 AUSTIN BERGSTROM INTL AIRPORT 66 75 65 74 / 60 60 60 70 DEL RIO INTL AIRPORT 63 75 63 73 / 20 40 50 60 SAN ANTONIO INTL AIRPORT 66 76 66 76 / 50 50 60 70 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/01
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 12:13 PM CST | Flash Flood Warning | EWX | Travis | 2 hr |
| Nov 20, 2:54 PM CST | Severe Thunderstorm Warning | EWX | Burnet | 21 min |
| Nov 20, 4:36 PM CST | Flash Flood Warning | EWX | DeWitt | 114 min |
| Nov 20, 5:59 PM CST | Severe Thunderstorm Warning | EWX | Lavaca | 61 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.